No, not that kind of bottoming, you pervs.
Shortly after I received my cancer diagnosis in 2003 and preparing to undergo a PET scan, I—like millions of other Americans—was also diagnosed with Type 2 diabetes. Needless to say, this news coming on the heels of the cancer diagnosis—while not totally unexpected because of a family history of the disease—was nonetheless devastating. I remember leaving the PET center and sitting in the car with my father (because they couldn’t perform the scan until my glucose levels were brought down) and began to openly weep. I thought, “What more can possibly go wrong?”
I made an appointment to see my GP the next day and since he was not there, I was stuck seeing his entirely disagreeable nurse practitioner assistant. She ordered blood tests and the next day the results were in. Definitely diabetic. The NP phoned in a prescription for insulin and syringes, and booked an appointment for the following day so I could be trained in their use.
Upon returning the following day, I got to see the regular GP and he was aghast. “You don’t need insulin. We can bring these numbers down with oral medication.”
And so began my relationship with Metformin.
My numbers had been quite good with the oral medication until about four years ago when they slowly started creeping up. The dose was raised and they were brought back under control. For the last couple years, however, they’ve been totally out of control, despite now being on two different medications, and they weren’t showing any improvement.
That’s why, late last year, my current GP suggested we try an insulin regimen in addition to the oral medications. He started me out with a long-lasting, once-a-day shot that brought my numbers down about 70 points. Not good enough, because I was still only rarely hitting below 200.
About a month ago, we decided to change up to a 2-shot a day regimen of a 70/30 mix. My numbers were finally going below 200, but varying wildly during the day.
Yesterday I was searching for an online image of the insulin pen I was using (to incorporate in a medication reminder app—yes, I’m a total geek) and I made the unsettling discovery that what I’d been using for the last month wasn’t the 70/30 mix as my doctor had prescribed, but just the regular, short-acting insulin. After speaking with him last night, it was determined that indeed, I had been on the wrong drug for the last month—with the fault falling somewhere between him and the pharmacy. He phoned in a new scrip for the proper drug and told me to continue using what I had until I could pick it up.
Last night right before dinner I did my usual dosing with the short-acting insulin I’d been taking. By the time we got home and sat down to watch television, I started feeling a bit…off. I was lightheaded and everything was starting to look like the brightness and contrast had been turned up to full. Fearing that my glucose was high from dinner, I checked and couldn’t believe my eyes. My glucose was 86. I have never had a reading that low, not even when I was well-maintained through my oral meds. Fearing that either the test strip or the draw had been bad, I rechecked and it was 83. I checked again and it was 80.
I was crashing.
I had no idea why because I’d been using this particular dose for over a week with no ill effects, but being warned of this possibility by my doctor (but always feeling that I was reasonably safe because my levels had been consistently so high), I pulled out my emergency 12 oz. bottle of Dr. Pepper and downed it. About ten minutes later I checked again and my glucose was up to 90. Another ten minutes and it was 114. I checked before going to bed, and was up to (for me) a very respectable 141 and I was feeling much better.
I picked up the proper insulin this morning. My doctor has knocked me down to a low dose to begin with again, and I’ll slowly working my way up as needed as I’m back to being over 200 tonight…